Alert archive / Oregon / Gale Warnings in 2021
Gale Warning 3, NWS Portland, OR
NWS Portland, OR issued this gale warning at Jan 4, 2021, 8:10 PM PST. It took effect at Jan 5, 2021, 7:00 AM PST. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 4, 2021, 8:10 PM PST (04:10 UTC)
- In effect from
- Jan 5, 2021, 7:00 AM PST
- Expired
- Jan 6, 2021, 2:00 AM PST
- In force
- 19 hr
- Issued by
- NWS Portland, OR
The text
As transmitted.
062
WHUS76 KPQR 050410
MWWPQR
URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
810 PM PST Mon Jan 4 2021
PZZ250-270-051715-
/O.CON.KPQR.SC.Y.0003.000000T0000Z-210105T1500Z/
/O.UPG.KPQR.GL.A.0001.210105T1500Z-210106T0900Z/
/O.NEW.KPQR.GL.W.0003.210105T1500Z-210106T0900Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-
810 PM PST Mon Jan 4 2021
...GALE WARNING IN EFFECT FROM 7 AM TUESDAY TO 1 AM PST
WEDNESDAY...
* WHAT...For the Gale Warning, south winds 30 with gusts up to 45
kt. Could see isolated gusts up to 50 kt. Seas 23 to 28 feet at
16 seconds expected. For the Small Craft Advisory, south winds
15 to 25 kt with gusts up to 30 kt and seas 17 to 22 feet at 18
seconds.
* WHERE...Coastal waters from Cape Shoalwater WA to Cascade Head
OR out 10 NM and Waters from Cape Shoalwater WA to Cascade Head
OR from 10 to 60 NM. Strongest winds expected from 10 to 60 NM.
* WHEN...Gale Warning, from 7 AM Tuesday to 1 AM PST Wednesday.
Small Craft Advisory, until 7 AM PST Tuesday.
* IMPACTS...Strong winds will cause hazardous seas which could
capsize or damage vessels and reduce visibility.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.
&&
$$
PZZ255-275-051715-
/O.CON.KPQR.SC.Y.0003.000000T0000Z-210105T1500Z/
/O.UPG.KPQR.GL.A.0001.210105T1500Z-210106T1500Z/
/O.NEW.KPQR.GL.W.0003.210105T1500Z-210106T1500Z/
Coastal waters from Cascade Head to Florence OR out 10 NM-
Waters from Cascade Head to Florence OR from 10 to 60 NM-
810 PM PST Mon Jan 4 2021
...GALE WARNING IN EFFECT FROM 7 AM TUESDAY TO 7 AM PST
WEDNESDAY...
* WHAT...For the Gale Warning, south winds 30 to 35 kt with gusts
up to 45 kt and seas 21 to 26 feet at 16 seconds expected. Could
see isolated gusts up to 50 kt. For the Small Craft Advisory,
southwest winds 15 to 25 kt with gusts up to 30 kt and seas 16
to 21 feet at 18 seconds.
* WHERE...Coastal waters from Cascade Head to Florence OR out 10
NM and Waters from Cascade Head to Florence OR from 10 to 60
NM. Highest wind speeds expected from 10 to 60 NM.
* WHEN...Gale Warning, from 7 AM Tuesday to 7 AM PST Wednesday.
Small Craft Advisory, until 7 AM PST Tuesday.
* IMPACTS...Strong winds will cause hazardous seas which could
capsize or damage vessels and reduce visibility.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.
&&
$$
PZZ210-051715-
/O.CON.KPQR.SC.Y.0210.000000T0000Z-210106T0000Z/
Columbia River Bar-
810 PM PST Mon Jan 4 2021
...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST
TUESDAY...
* WHAT...Rough bar conditions expected.
- GENERAL SEAS...Seas 12 to 14 ft through early Tuesday.
Seas then build to 13 to 15 ft Tuesday afternoon through
Wednesday.
- FIRST EBB...Around 815 PM Mon. Seas near 18 ft with
breakers likely.
- SECOND EBB...around 930 AM Tue. Seas near 18 ft with
breakers likely.
- THIRD EBB...around 915 PM Tue. Seas near 18 ft with breakers
likely.
* WHERE...In the Main Channel of the Columbia River Bar.
* WHEN...Until 4 PM PST Tuesday.
* IMPACTS...Conditions will be hazardous to small craft
especially when navigating in or near harbor entrances.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Small craft should use extreme caution when navigating in or near
harbor entrances.
&&
$$
For more information from the National Weather Service visit
http://weather.gov/portland3 follow-up statements
353
WHUS76 KPQR 051053
MWWPQR
URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
253 AM PST Tue Jan 5 2021
PZZ255-275-060000-
/O.CON.KPQR.SC.Y.0003.000000T0000Z-210105T1500Z/
/O.EXT.KPQR.GL.W.0003.210105T1500Z-210106T1200Z/
Coastal waters from Cascade Head to Florence OR out 10 NM-
Waters from Cascade Head to Florence OR from 10 to 60 NM-
253 AM PST Tue Jan 5 2021
...GALE WARNING NOW IN EFFECT FROM 7 AM THIS MORNING TO 4 AM PST
WEDNESDAY...
* WHAT...For the Gale Warning, south winds 30 to 40 kt with gusts
up to 45 kt and seas 21 to 25 feet at 16 seconds expected.
* WHERE...Waters from Cascade Head to Florence OR from 10 to 60
NM and Coastal waters from Cascade Head to Florence OR out 10
NM.
* WHEN...Gale Warning, from 7 AM this morning to 4 AM PST
Wednesday.
* IMPACTS...Strong winds will cause hazardous seas which could
capsize or damage vessels and reduce visibility.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.
&&
$$
PZZ250-270-060000-
/O.CON.KPQR.SC.Y.0003.000000T0000Z-210105T1500Z/
/O.CON.KPQR.GL.W.0003.210105T1500Z-210106T0900Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-
253 AM PST Tue Jan 5 2021
...GALE WARNING REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 1 AM
PST WEDNESDAY...
* WHAT...For the Gale Warning, south winds 30 to 40 kt with gusts
up to 45 kt and seas 21 to 25 feet at 16 seconds expected.
* WHERE...Waters from Cape Shoalwater WA to Cascade Head OR from
10 to 60 NM and Coastal waters from Cape Shoalwater WA to
Cascade Head OR out 10 NM.
* WHEN...Gale Warning, from 7 AM this morning to 1 AM PST
Wednesday.
* IMPACTS...Strong winds will cause hazardous seas which could
capsize or damage vessels and reduce visibility.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.
&&
$$
PZZ210-060000-
/O.EXT.KPQR.SC.Y.0210.000000T0000Z-210106T1200Z/
Columbia River Bar-
253 AM PST Tue Jan 5 2021
...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 AM PST WEDNESDAY...
* WHAT...Rough bar conditions expected.
- GENERAL SEAS...Seas 13 to 15 ft building to 18 ft Tuesday
afternoon through Tuesday night.
- FIRST EBB...around 930 AM Tue. Seas near 20 ft with
breakers likely.
- SECOND EBB...around 915 PM Tue. Seas near 20 ft with
breakers likely.
* WHERE...In the Main Channel of the Columbia River Bar.
* WHEN...Until 4 AM PST Wednesday.
* IMPACTS...Conditions will be hazardous to small craft
especially when navigating in or near harbor entrances.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Small craft should use extreme caution when navigating in or near
harbor entrances.
&&
$$
For more information from the National Weather Service visit
http://weather.gov/portland632
WHUS76 KPQR 052227
MWWPQR
URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
227 PM PST Tue Jan 5 2021
PZZ250-270-061000-
/O.EXT.KPQR.GL.W.0003.000000T0000Z-210106T1000Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-
227 PM PST Tue Jan 5 2021
...GALE WARNING NOW IN EFFECT UNTIL 2 AM PST WEDNESDAY...
* WHAT...South winds 30 to 40 kt with gusts up to 45 kt and seas
20 to 24 feet at 15 seconds.
* WHERE...Waters from Cape Shoalwater WA to Cascade Head OR from
10 to 60 NM and Coastal waters from Cape Shoalwater WA to
Cascade Head OR out 10 NM.
* WHEN...Until 2 AM PST Wednesday.
* IMPACTS...Strong winds will cause hazardous seas which could
capsize or damage vessels and reduce visibility.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.
&&
$$
PZZ255-275-061000-
/O.EXT.KPQR.GL.W.0003.000000T0000Z-210106T1000Z/
Coastal waters from Cascade Head to Florence OR out 10 NM-
Waters from Cascade Head to Florence OR from 10 to 60 NM-
227 PM PST Tue Jan 5 2021
...GALE WARNING NOW IN EFFECT UNTIL 2 AM PST WEDNESDAY...
* WHAT...South winds 30 to 40 kt with gusts up to 50 kt and seas
19 to 24 feet at 15 seconds.
* WHERE...Waters from Cascade Head to Florence OR from 10 to 60
NM and Coastal waters from Cascade Head to Florence OR out 10
NM.
* WHEN...Until 2 AM PST Wednesday.
* IMPACTS...Strong winds will cause hazardous seas which could
capsize or damage vessels and reduce visibility.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.
&&
$$
PZZ210-061130-
/O.EXT.KPQR.SC.Y.0210.000000T0000Z-210107T0000Z/
Columbia River Bar-
227 PM PST Tue Jan 5 2021
...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 PM PST WEDNESDAY...
* WHAT...Rough bar conditions expected.
- GENERAL SEAS...Seas 12 to 14 ft building to 14 to 17 ft through
Tuesday night and persisting through Wednesday.
- FIRST EBB...around 915 PM Tue. Seas near 17 ft with breakers
likely.
- SECOND EBB...around 1030 AM Wed. Seas near 18 ft with
breakers.
- THIRD EBB...around 1030 PM Wed. Seas near 20 ft with
breakers.
* WHERE...In the Main Channel of the Columbia River Bar.
* WHEN...Until 4 PM PST Wednesday.
* IMPACTS...Conditions will be hazardous to small craft
especially when navigating in or near harbor entrances.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Small craft should use extreme caution when navigating in or near
harbor entrances.
&&
$$
For more information from the National Weather Service visit
http://weather.gov/portland946
WHUS76 KPQR 061003
MWWPQR
URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
203 AM PST Wed Jan 6 2021
PZZ250-255-270-275-062315-
/O.EXP.KPQR.GL.W.0003.000000T0000Z-210106T1000Z/
/O.NEW.KPQR.SC.Y.0004.210106T1003Z-210108T0600Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-Coastal waters from Cascade Head to Florence OR out 10 NM-
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-Waters from Cascade Head to Florence OR from 10 to 60 NM-
203 AM PST Wed Jan 6 2021
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM PST THURSDAY...
* WHAT...Seas 18 to 22 feet today subsiding to 14 to 16 feet
tonight and Thursday.
* WHERE...Coastal waters from Cape Shoalwater WA to Cascade Head
OR out 10 NM, Coastal waters from Cascade Head to Florence OR
out 10 NM, Waters from Cape Shoalwater WA to Cascade Head OR
from 10 to 60 NM and Waters from Cascade Head to Florence OR
from 10 to 60 NM.
* WHEN...Until 10 PM PST Thursday.
* IMPACTS...Conditions will be hazardous to small craft.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.
&&
$$
PZZ210-062315-
/O.EXT.KPQR.SC.Y.0210.000000T0000Z-210107T1200Z/
Columbia River Bar-
203 AM PST Wed Jan 6 2021
...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 AM PST THURSDAY...
* WHAT...Rough bar conditions expected.
- GENERAL SEAS...Seas near 16 to 19 ft early this morning,
subsiding to 13 to 15 ft this afternoon into Thursday.
- FIRST EBB...around 1030 AM Wed. Seas near 20 ft with
breakers.
- SECOND EBB...around 1030 PM Wed. Seas near 16 ft with
breakers.
* WHERE...In the Main Channel of the Columbia River Bar.
* WHEN...Until 4 AM PST Thursday.
* IMPACTS...Conditions will be hazardous to small craft
especially when navigating in or near harbor entrances.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Small craft should use extreme caution when navigating in or near
harbor entrances.
&&
$$
For more information from the National Weather Service visit
http://weather.gov/portlandWhat forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before this gale warning went out at Jan 4, 2:25 PM PST, 5 hours 45 minutes earlier.
Area forecast discussion, Jan 4, 2:25 PM PST, 5 hours 45 minutes before
Area Forecast Discussion
National Weather Service Portland OR
225 PM PST Mon Jan 4 2021
.SYNOPSIS...Weak high pressure moves over the region tonight and then
shifts east Tuesday. The next frontal system reaches the coast
Tuesday afternoon and slowly migrates inland Tuesday night and
Wednesday. Another brief break occurs Thursday, followed by another
frontal system Friday. This oscillating pattern looks to continue
through the weekend.
&&
.SHORT TERM...Tonight through Thursday...At 21Z GOES-17 water vapor
imagery revealed a deep low pressure area in the Gulf of Alaska with
an attendent frontal boundary extending through central Washington
and Oregon to central California. A couple of additional surface lows
could be seen neasr 46N 130W and also near KACV. Infra-red imagery
and KRTX dual-pol doppler radar showed the cold front pushing across
the Cascades, with a secondary surface trough moving inside 125W. The
KAST profiler and ODOT web cams suggest snow levels down to around
3500 feet. Lightning detection in the 21Z-22Z hour show no new
strikes over the forecast area, including the coastal waters.
However, a cluster of strikes was detected in far northern
California. The 12-hr SREF calibrated thunderstorm probability
through 03Z Tue indicates 20 percent along the coast with the 10
percent contour extending into the interior valleys. The upper trough
moves ashore around 00Z Tue. This timing combined with some daytime
heating due to cloud breaks could be enough for isolated thunderstorm
development. Do not think the likelihood of convective develpoment is
all that impressive, but is certainly non-zero.
Snow levels will be in the 3000-3500 foot range tonight. Modest 850
mb westerly orographic flow will provide some favorable lift in the
Cascades. The NBM 12-hr snowfall output through 12Z Tue suggests
generally 5-10 inches at and above the passes.
A weak transitory ridge moves over the area tonight and early Tue
morning, but shifts east of the Cascades by afternoon. The 12Z model
output indicates some warm-frontal over-running precipitation across
southwest Washington Tue morning, with some isolated shower activity
over the south Washington Cascades and foothills. Otherwise, the
remainder of the forecast area looks to be dry through much of Tue.
The next frontal system is expected to reach the south Washington and
far north Oregon coast between 21Z Tue and 00Z Wed. Models are in
good agreement showing multiple surface lows developing along the
frontal boundary and frontal orientation becoming parallel to the mid
and upper level flow. These will act to impede the frontal progress.
However, the slower movement will raise the potential for hydro
issues as the heaviest rain core takes its time moving through the
region. The ECMWF Vertical Integrated Water Vapor Transport (IVT)
indicates a narrow band of 600-900 kg/m/s along the coastline 06Z
Wed. This band weakens considerably by 12Z as it slides southeast. No
matter, it will not take as much rain Tue night through Wed morning
to create some hydro concerns for the usual flashier rivers, such as
the Grays and Wilson. Will likely need winter weather advisories for
the Cascades Tue night through mid-day Wed.
Another transitory ridge moves into the area Wed night and Thu
morning. Offshore low-level flow develops late Wed night or early Thu
morning and peaks Thu afternoon. The NAM suggests a KTTD-KDLS
gradient around -8 mb by 00Z Thu, which would produce 60-70 mph gusts
at Crown Point. Weishaar
.LONG TERM...Thursday night through Monday...The dry period will be
short-lived as another front is forecast to reach the coast early Fri
morning. Models differ with the details, specifically surface low
depth and location. The deterministic GFS shows a sub-980 mb low near
47N 128W 12Z Fri, while the ECMWF shows a 992 mb low a little more
northwest. The ECMWF ensembles valid 12Z Fri show a fairly wide range
of surface low locations. The deterministic GFS model solution
appears to be an outlier, as it takes a deep and compact surface low
to near KUIL by 00Z Sat. The ECWMF operational and most of the
ensembles show the surface low just south of Hadai Gwaii, with some
members indicating a sub-980 mb low center. However, many members
indicate surface low centers in the 995 mb to 1000 mb range.
Another break in the action is expected Fri night and Sat and this is
supported by the 500 mb cluster analyses. Another front looks to move
through the area late Sat night and Sun morning. The cluster analyses
indicate the upper ridge shifting east Mon, with below-normal 500 mb
heights over the forecast area Mon, for a reasonable chance for
precipitation. Do not see any sign of lowland snow or unseasonably
cold air for at least the next 7 days. Weishaar
&&
.AVIATION...Cool upper trough still pushing across the region
this afternoon, with gradual improvement to thinner mid/high clouds.
Generally, most areas now VFR, and should remain as such tonight as
clouds continue to break apart. Will have scattered showers, with
occasional MVFR CIGS into this evening. But think most of the that
will be along the coast into the coastal mtns, with only brief MVFR
inland through this evening.
Air mass will stabilize later tonight, with clouds thinning
overnight. Decent chance will see areas of fog form overnight, as
air mass remains moist and winds become light. As usual, most prone
for fog effects will be coastal TAFs, as well as inland in the
Cowlitz Valley, and to the south in the Willamette Valley. For now,
will keep fog of half to 1 mile at times later tonight into Tue.
For detailed regional Pac NW weather information, go online to:
http://weather.gov/zse
KPDX AND APPROACHES...VFR with clouds gradually thinning through
rest of the today into this evening. Should remain VFR tonight, with
variable high clouds. However, with more open skies and light winds,
along with moist air mass, will see areas of fog after 08Z through
Tue am, with vis down to 3/4 of mile at times. Will trend 00Z TAF
this way. /Rockey
&&
.MARINE...An active weather pattern will continue over the northeast
Pacific through the middle of this week, keeping elevated seas
with systems periodically moving through bringing gale force
winds.
Lighter westerly winds through this evening, then back to
southerly later tonight. Another round of solid gales look
possible by Tuesday morning. Therefore have issued a Gale Watch
for all waters starting Tuesday morning.
The general westerly swell remains around 16 to 18 ft through
tonight, but will build towards 18 to 20 ft as the next strong
cold front passes across our waters Tuesday. This increasing
swell and increased wind waves, will result in combined seas
running at 19 to 25 feet, with waters reaching 25 ft to 30 ft by
late Tuesday night. Highest seas during this time period are
expected to be in the far outer waters of zones PZZ275 and PZZ270.
Active weather continues through the remainder of the week,
though winds will likely be weaker after Wednesday. Seas too
will slowly subside and likely stay in the 15 to 20 ft range
through Wednesday. Some model guidance is trying to bring in a
new system into the waters by Thursday, which has the potential
of bringing Gale Force winds and 20 ft seas back into our
waters. Currently, confidence is low as models are split on the
strength and placement of this system. /42
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Weather Advisory until midnight PST tonight for Cascades
in Lane County-Northern Oregon Cascades.
WA...Winter Storm Warning until midnight PST tonight for South
Washington Cascades.
PZ...Gale Watch from Tuesday morning through late Tuesday night for
coastal waters from Cape Shoalwater WA to Cascade Head OR
out 60 NM.
Small Craft Advisory until 7 AM PST Tuesday for coastal waters
from Cape Shoalwater WA to Florence OR out 60 NM.
Gale Watch from Tuesday morning through Wednesday morning for
coastal waters from Cascade Head OR to Florence OR out 60
NM.
Small Craft Advisory until 4 PM PST Tuesday for Columbia River
Bar.
Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortlandThe office that day
Everything else NWS Portland, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 5, 2:49 AM PST | High Surf Advisory | PQR | 17 hr | |
| Jan 5, 3:21 AM PST | Winter Weather Advisory | PQR | 43 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.